Transplant Question 28 Instructor

A kidney/pancreas transplant recipient presents with diarrhea six months post-transplant. Her medications include tacrolimus, MMF, prednisone, Septra, omeprazole, valganciclovir, amlodipine and atorvastatin.

What are the common causes of diarrhea post-transplant and what investigations should be done?

Diarrhea is common in transplant recipients. Common causes include medications, such as mycophenolic acid or sirolimus; the use of antibiotics; post-transplant infections, such as Clostridium Difficile or cytomegalovirus (CMV); and pre-transplant co-morbidities such as inflammatory bowel disease or diabetic gastroparesis.

Appropriate investigations include a complete medication review to identify responsible drugs; stool cultures for routine bacterial infections, C. Diff., ova and parasites; testing for CMV; and endoscopy in patients where the above investigations are negative. A decrease or switch in the immunosuppressive agents mentioned above may be required if no other causes for the diarrhea are found.

Subscribe to Pearls

Uncle Sam wants you to subscribe to Medical Pearls

Subscribe today! It’s always free, and you can easily unsubscribe at any time. We will never share your email address. Subscribe to...

Multiple Pearls
Cardiology Pearls
Endocrinology Pearls
Hematology Pearls
Nephrology Pearls
Rheumatology Pearls
Transplant Pearls
General Internal Medicine Pearls
Instructor Pearls

Subscribe to receive your pearls today—it's free!